Virginia, 2018Damaging Winds in Virginia, August 8, 2018
August 8, 2018 · NWS LWX · 11 events in 4 counties and zones
An upper level low near the region combined with high instability and increasing winds aloft to produce thunderstorms, some of which became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low near the region combined with high instability and increasing winds aloft to produce thunderstorms, some of which became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 8, 1:05 PM EST, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 8, 1:05 PM EST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
205 PM EDT Wed Aug 8 2018
.SYNOPSIS...
A cold front approaching from the Ohio Valley will cross the
Mid-Atlantic tonight. Weak high pressure will follow briefly
Thursday into Friday before a slow moving area of low pressure
brings a return to unsettled weather this weekend into early
next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Latest surface analysis shows a sharpening lee pressure trough
developing near the Blue Ridge, out ahead of a synoptic cold
front currently over Indiana (which is moving east). The surface
trough is being aided by differential heating between the
cloudier higher terrain and surface temps approaching 90 in the
lowlands, and the approach of a mid/upper shortwave. MLCAPE is
approaching 2000+ J/kg, and mid-level speed max entering from WV
is pushing effective bulk shear to around 30 kts. This is
expected to result in loosely organized linear segments, a
little more organized than the last few days. Mid-level lapse
rates remain modest, however, so the damaging wind threat
remains somewhat marginal.
PWATs are again around 2 inches this afternoon, with warm cloud
layers of 12-13 kft, so any storms will be capable of producing
high rain rates. The storms today will be moving a little
quicker than recent days which should preclude a more widespread
flood threat, unless a storm tracks directly over an area that
received very heavy rain yesterday.
Initial showers and thunderstorms should begin to weaken by
early to mid-evening, though isolated to widely scattered storms
may persist until around midnight as the right entrance region
of approaching upper jet approaches. Subtle dry advection
begins aloft late during the overnight, and if we break out of
the clouds before daybreak than fog will develop.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A weak area of high pressure will move from the Midwest to
Tennessee Valley and nose into the region Thursday as an upper
trough axis passes overhead. With the trough nearby, scattered
to broken clouds are expected, along with the possibility of a
pop up shower (mainly over the higher terrain). It will be a
couple degrees cooler (both temps and dew points) but not by
much. Heat index values should peak in the low 90s as opposed to
near 100 like recent days.
Additional shortwave energy rotates around troughing over
southeastern Canada Thursday night into Friday, with additional
pop up showers possible Friday afternoon and evening (mainly
near and west of the Blue Ridge).
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Aforementioned upper-level trough will build into the region
from Canada and New England Saturday. The 500mb trough is
forecast to become a cut off low sometime later Saturday or
early Sunday. The cut off low is expected to linger over the
region through Monday. Starting on Saturday, showers and
thunderstorms will be likely starting as scattered in nature,
becoming more widespread by Sunday. The position of the cut off
low to our northwest will act to create a south to southwesterly
flow which will transport tropical moisture into our region.
This will lead to precipitable water values near the two inch
mark. The presence of high moisture levels along with the upper
level trough to the west will create a environment favorable for
repeated rounds of heavy showers and thunderstorms, which could
ultimately result in more flooding issues. Temperatures this
weekend will be in the upper 70s to mid 80s with light winds out
of the south.
Monday into Tuesday, the cut off low will shift eastward over
our region. Precipitable water values are forecast to reach
above the two inch mark for most of our region on Monday. This
will lead to conditions favoring a potential large precipitation
event which increases the potential for flooding. The cut off
low is forecast to move north of our region on Tuesday and start
to shift out of our region by Tuesday evening into Wednesday.
The surface wind flow is expected to become westerly on Tuesday
which will help to limit the moisture levels and the
precipitation potential. Scattered showers and storms will still
be potential on Tuesday due to the upper level low sitting near
the region.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
TSRA likely 20-02Z, moving west to east. Strongest cells will
reduce vsby to IFR and could produce gusts in excess of 35 kts.
Winds outside of storms have been a bit erratic direction-wise,
but generally SW and AOB 10 kts ahead of a cold front
approaching from the Ohio Valley.
Patchy fog likely tonight. Kept TAFs MVFR for IAD/MRB/CHO where
fog is most likely (not enough confidence for IFR yet given
uncertainties in rainfall placement and potential for mid level
clouds lingering well into the overnight). Hinted at BR at
BWI/MTN but clouds likely linger here a bit longer. Light and
variable winds expected tonight.
Mainly VFR expected Thu-Fri as weak high pressure builds. Pop
up shower can't be ruled out each aft near MRB/CHO. Patchy fog
possible at night. A brief and weak surge behind the cold front
Thu AM likely results in 16-20 kt gusts for a few hrs 13-17Z.
Otherwise NW flow AOB 10 kts.
On Saturday, an upper-level low will cut off and be located to
our northwest. Skies should be mostly cloudy with scattered
showers and storms. Winds start out northerly and then become
southerly later on in the day. Sub-VFR condtions are possible.
Sunday, showers and storms will become more widespread with winds
mainly out of the south. Skies will be mostly cloudy with cloud
bases and visibilities dropping below VFR levels within showers and
storms.
&&
.MARINE...
Showers and thunderstorms are likely over the waters this
evening ahead of a cold front approaching from the Ohio Valley
Some storms may produce wind gusts in excess of 30 knots as
well as frequent lightning and reduced visibility in heavy rain.
Storms should weaken by late this evening.
A brief period of gusts to around 20 knots is expected Thursday
morning in a weak pressure surge behind the departing cold
front. Sub SCA winds and mainly dry weather is expected
otherwise Thursday into Friday as weak high pressure builds.
Scattered showers and storms will be possible with light winds
starting out as northerly and becoming southerly by the end of
the day on Saturday.
Showers and storms will become more widespread on Sunday. Winds will
remain generally light out of the south.
&&
.TIDES/COASTAL FLOODING...
Elevated water levels are expected through Thursday morning.
This is due to a southerly component to the surface flow. However,
the flow is light so sensitive areas are only expected to reach
caution stage at this time.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 6 AM to 2 PM EDT Thursday for
ANZ530>543.
&&
SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...JMG
AVIATION...DHOF/JMG
MARINE...DHOF/JMG
TIDES/COASTAL FLOODING...BJL/DHOFHazardous weather outlook, Aug 8, 4:05 PM EST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
505 PM EDT Wed Aug 8 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-091700-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
505 PM EDT Wed Aug 8 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
Scattered showers and thunderstorms may produce locally damaging
wind gusts and heavy rain that could lead to isolated instances of
flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. Please forward
any thunderstorm or rainfall reports to the National Weather
Service using normal procedures.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-091700-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
505 PM EDT Wed Aug 8 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
Scattered showers and thunderstorms may produce locally damaging
wind gusts and heavy rain that could lead to isolated instances
of flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. Please forward
any thunderstorm or rainfall reports to the National Weather
Service using normal procedures.
HTS
Thunderstorm Wind, Rockingham
- When
- August 8, 4:37 PM EST
- Where
- Rockingham County, 1.23 mi WSW of Pineville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.343, -78.820
Trees and power lines were blown down on the 7100 block of Trimble Road.
Thunderstorm Wind, Augusta
- When
- August 8, 4:42 PM EST
- Where
- Augusta County, 0.88 mi SE of Barren Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.160, -78.940
A tree was blown down on the 100 block of Earkle Road.
Thunderstorm Wind, Augusta
- When
- August 8, 4:55 PM EST
- Where
- Augusta County, 0.74 mi S of Madrid
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.139, -78.881
A tree was blown down on the 700 block of Hildebrand Church Road.
Thunderstorm Wind, Albemarle
- When
- August 8, 5:15 PM EST
- Where
- Albemarle County, 0.46 mi SW of Midway
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.025, -78.706
A tree was blown down along Miller School Road.
Thunderstorm Wind, Albemarle
- When
- August 8, 5:15 PM EST
- Where
- Albemarle County, 1.85 mi E of White Hall
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.116, -78.636
A tree was blown down near the intersection of Garth Road and Lake Albemarle Road.
Thunderstorm Wind, Albemarle
- When
- August 8, 5:20 PM EST
- Where
- Albemarle County, 1.29 mi WNW of Ivy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.060, -78.620
A tree was blown down in the 1000 block of Allendale Drive.
Thunderstorm Wind, Albemarle
- When
- August 8, 5:21 PM EST
- Where
- Albemarle County, 2.28 mi ESE of White Hall
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.110, -78.630
A tree was blown down near the intersection of Garth Road and Millington Road.
Thunderstorm Wind, Albemarle
- When
- August 8, 5:45 PM EST
- Where
- Albemarle County, 1.5 mi SE of North Garden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.918, -78.627
A tree was blown down near the intersection of Plank Road and Old Lynchburg Road.
Thunderstorm Wind, Albemarle
- When
- August 8, 5:45 PM EST
- Where
- Albemarle County, 1.77 mi WNW of Shadwell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.030, -78.430
A tree was blown down near the intersection of North Pantops Drive and Old Lynchburg Road.
Thunderstorm Wind, Albemarle
- When
- August 8, 5:50 PM EST
- Where
- Albemarle County, 2.29 mi ESE of Simeon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.970, -78.410
A tree was blown down near the intersection of Thomas Jefferson Parkway and Buck Island Road.
Thunderstorm Wind, Nelson
- When
- August 8, 6:10 PM EST
- Where
- Nelson County, 1.12 mi NE of Colleen
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.712, -78.936
Trees were blown down on Tye Brook Highway near US 29.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, August 8, 2018$378,000 · 50 kt wind · 32 events
- Flash Flood and Hail in Georgia, August 8 to 9, 2018$168,000 · 1 in hail · 29 events
- Flash Flooding and Flood in New York, August 8, 2018$430,000 · 5 events
- Flash Flooding and Damaging Winds in Arizona, August 8 to 9, 2018$137,000 · 65 kt wind · 23 events
- Damaging Winds and Lightning Strike in Tennessee, August 8, 2018$145,000 · 52 kt wind · 13 events
- Damaging Winds in Virginia, August 8, 2018$70,000 · 60 kt wind · 9 events
- Damaging Winds and Lightning Strike in North Carolina, August 8, 2018$54,000 · 60 kt wind · 14 events
- Flash Flooding and Hail in New Mexico, August 8, 2018$55,000 · 2 in hail · 6 events
- Flash Flooding and Flooding in Oklahoma, August 8, 2018$40,000 · 61 kt wind · 10 events
- Hail and Lightning Strike in Nebraska, August 8, 2018$50,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in North Carolina, August 8, 2018$20,000 · 1.5 in hail · 16 events
- Lightning Strike in Arizona, August 8, 20182 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775043, 775046, 775044, 775045, 775047, 775048, 775049, 775050, 775051, 775052, 775053.